Key result
Prompt cooling and supportive care resolve STEMI-mimicking EKG changes caused by methamphetamine-induced extreme hyperthermia.
Why the study?
Drug-induced extreme hyperthermia can present with altered mental status and EKG changes mimicking STEMI, requiring clinical awareness for accurate diagnosis and management.
Case Report (n=1)
Extreme hyperthermia from methamphetamine toxicity can present with EKG changes mimicking STEMI, which can resolve with prompt cooling and supportive care without the need for invasive coronary procedures.
Alerts clinicians to consider toxin-induced hyperthermia in STEMI mimics; case report leaves open prospective validation before practice change.
We present a case report of a 37-year-old male who presented to the emergency department with altered mental status and electrocardiographic changes suggestive of an ST-elevation myocardial infarction (STEMI). He was ultimately diagnosed with extreme hyperthermia, secondary to drug use, which was managed promptly with supportive measures resulting in a successful outcome. This case highlights the importance of considering drug-induced hyperthermia as a potential cause of altered mental status and EKG changes in patients, especially in those with a history of drug abuse.
No takes yet. Share an insight, caveat, or question.
Schussler et al. (2023) conducted a case report in Extreme hyperthermia due to methamphetamine toxicity presenting as STEMI (n=1). Methamphetamine toxicity was evaluated on Clinical recovery and normalization of EKG. Extreme hyperthermia secondary to methamphetamine toxicity can present with EKG changes mimicking a STEMI, which resolved following prompt cooling and supportive care.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: